Public health issues overdose alert for the 2nd week in a row in Windsor Essex

·1 min read
Naloxone, which can reverse opioid overdoses, comes in injectable and nasal spray kits. (Sarah MacMillan/CBC - image credit)
Naloxone, which can reverse opioid overdoses, comes in injectable and nasal spray kits. (Sarah MacMillan/CBC - image credit)

The Windsor-Essex County Health Unit is once again sounding the alarm on opioids after a dozen fentanyl overdoses were reported in a week.

The health unit, which has an overdose surveillance and monitoring system, said that the 12 overdoses occurred between Sept. 14 and 20. Nine were reported by Windsor Regional Hospital and the remainder were reported at Leamington's Erie Shores HealthCare.

During the same time, the hospitals' emergency rooms also dealt with four opioid-related cases that were not overdoses, three involving the powerful synthetic opioid fentanyl.

"Historically, the number of overdoses reported during this period are significantly high when compared to our five-year average," the health unit said in a media release on Thursday.

The health unit is issuing such an alert for a second week in a row. Ten overdoses were reported between Sept. 12 and 14. Nine of the overdoses involved fentanyl, and one involved heroin.

Last year, amid the pandemic, Windsor-Essex experienced a record 348 overdoses, 64 of which were fatal. The public health unit is looking to establish a supervised consumption and treatment site.

Our goal is to create a safe and engaging place for users to connect over interests and passions. In order to improve our community experience, we are temporarily suspending article commenting